Q. I vomited after taking a birth control pill. Should I take another one?

Answered by
Dr. R Balakrishnan Menon
and medically reviewed by iCliniq medical review team.
Published on Jul 14, 2017 and last reviewed on: Oct 05, 2019

Hello doctor,

I am on regular birth control pills and was taking these as usual. I took the seven inactive pills and began taking the active pills. I took it for three nights as per schedule but forgot to take it on the fourth. And I had sex on the same night, with a condom, but there may have been sperm near my vagina afterward. At about 10 AM on the next day, I took the missed pill. That afternoon I vomited. Soon after this, I took an emergency contraceptive pill and continued the other active pills as usual. Considering these factors, are chances of pregnancy high?

Dr. R Balakrishnan Menon

Infertility Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

How are you doing? You are absolutely safe and there is no chance of pregnancy. Let me explain.

Birth control pills act by creating a continuous constant hormonal level. They prevent the normal hormonal fluctuations. So, ovulation will not occur. Only if you miss two or more tablets, the hormonal suppression will be lost and there will be a chance of pregnancy, especially if you miss it during the second half of the cycle. So, I do not see any chance of pregnancy in the present scenario.

You have not missed a pill too, as you have taken the missed pill within 12 hours. The vomiting was only two to four hours later and not immediately. So, the hormonal suppression is not lost.The emergency pill was not required to be taken. This pill will delay the periods by one or two weeks.

Hope I have clarified your query. Do write back. All the best.

For further queries consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Hello doctor,

Thank you for your response. Could you please clarify what this means 'only if you miss two or more tablets, the hormonal suppression will be lost and there will be a chance of pregnancy, especially if you miss it during the second half of the cycle.' I had seven days of inactive pills, followed by three consistent ones, before this incident. Do the seven inactive pills count as 'missed pill' days? And could you please explain what you mean by 'missing the pills in the second half of periods'?

Dr. R Balakrishnan Menon

Infertility Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

You stand a chance of pregnancy only if:

  1. You miss two pills or more.
  2. You miss a pill in the second half of the cycle, that is, 14 days after the periods.
  3. You vomit the pill within two to four hours of taking it.

As you do not come under either of these categories, you have full protection. As you took the forgotten pill within 12 hours of missing it and vomited only six hours later, the pill cannot be considered as missed.

Do not worry about the inactive pills. Some of the packets have 21 pills. The inactive pills are given only to ensure you do not forget the right day of starting the active pill. So, when we say 'the pills', we are referring only to the active pills. Even if you leave a gap of seven days instead of taking the inactive pills, you will not have a problem.

If I may further explain about the hormonal suppression, FSH (follicle-stimulating hormone) is the hormone that is responsible for the selection and recruitment of follicles for ovulation. This hormone starts to increase by the third or fourth day of periods. So, if you have taken an initial suppression, the hormone will take a day or two, to get back to the increasing trend. By then you have taken the next pill, thus leaving no gap for the normal rise of hormones.

Hope I have clarified your query. Do write back. All the best.

For more information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Also Read Answers From:

Related Questions & Answers


Could vomiting cause prominence of the vessels of sclera?

Query: Hi doctor, I am a 21 year old female. I was bulimic for about a year. It happens once or twice a week. I never noticed any permanent changes in my eyes throughout my episodes. However, the last time I ever binged and purged three months ago, I vomited violently. A few weeks after this, I noticed tha...  Read Full >>


Dr. Shikha
Eye Care Ophthalmologist

Answer: Hello, Welcome to icliniq.com. I can understand your concern regarding your complaints. Do you have any pain in your eyes or developed any problem in vision in that duration? Is it associated with any redness? It would have been of help if you have sent a recent photograph of both of your eyes. Ke...  Read Full

Should I take an emergency pill if I only had foreplay?

Query: Hello doctor, I had foreplay with my partner yesterday. We both were having some fun. He actually inserted a finger into my vagina though not deep. He was not sure if he had touched his precum or not. Also, his penis touched my vagina two to three times though he never inserted. Should I take an I-p...  Read Full >>


Dr. Ashaq Hussain Parrey
Rheumatologist

Answer: Hello, Welcome to icliniq.com. I went through your post. It is highly unlikely that the insertion of the finger can result in pregnancy even if it was contaminated with precum because precum does not contain sperm. So, I do not think you need to take an emergency contraceptive pill. For more inform...  Read Full

Should I take an emergency pill if my partner used a condom?

Query: Hello doctor, I had sex yesterday afternoon. It was on the 14th day of my menstrual cycle. It was a protected sex. My partner used a condom and ejaculated inside it. Now, I am confused whether to take an emergency contraceptive pill or not. I personally do not want to take one because I am worried...  Read Full >>


Dr. Vidya
Obstetrician And Gynaecologist

Answer: Hello, Welcome to icliniq.com. Condoms have a failure rate of 15 percent and can cause pregnancy. However, we do not always recommend emergency contraception if you have used a condom. If you have used it correctly and felt that there was no condom breakage or leakage from them, there is no need to ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.